Although chemically similar to methamphetamine, ecstasy, or cocaine, the effects of bath salts are even more dangerous and less predictable than with other cathinones. The synthetic cathinones like bath salts that have been flooding the market are so new that there is very little information on their long-term effects; however, a study published in 2011 in Neuropsychopharmacology found that synthetic cathinones have a similar effect on the brain as MDMA (most often found as either Molly or ecstasy), but they do not deplete serotonin from the brain as quickly.
The process that normally occurs when a person takes bath salts is detailed below.
People who ingest bath salts, according to an article on Jezebel, typically do so because they can’t afford cocaine, ecstasy, or another powerful stimulant, but they want similar effects. Bath salts are much cheaper, so increasingly, people who abuse drugs are turning to synthetic cathinones. Desired effects include:
- Greater attention to tasks
- Increased performance in activities, especially those with a goal
- Time distortion and perception changes, including colors, sounds, and touch
- Euphoric, happy high
- Increased sexual stimulation
The desired high from bath salts can last 6-8 hours. After the person comes down, however, the withdrawal symptoms can be uncomfortable, which can lead them to take more of the drug, so they do not feel depressed, tired, or grumpy anymore. This can quickly lead into an addictive spiral, which can lead to the negative side effects.
Withdrawal symptoms may occur.
One dose of bath salts can lead to withdrawal symptoms. These include:
- Tremors or physical weakness and shaking
- Insomnia or prolonged difficulty sleeping
Reported withdrawal symptoms, even after the first experience with bath salts, are intense, and often lead the person to take another dose to ease the sensations. This can quickly cause a negative spiral that leads to mental and physical problems that can be dangerous and even fatal.
Taking more bath salts may result in harmful side effects.
Bath salts are extremely addictive, so it is easy for a person to take more and enter a cycle of taking too much in order to avoid withdrawal symptoms or retain the high. This leads to serious problems with the brain and body.
Side effects in the brain include:
- Extreme paranoia
- Suicidal thinking or behavior
- Aggressive or homicidal thinking or behavior
- Panic attacks
- Excited delirium
- Induced psychosis
- Increased mental stimulation, leading to extreme sleep deprivation
Physical side effects include:
- Cardiovascular: high blood pressure, chest pain, and heart palpitations or arrhythmia
- Gastrointestinal: extreme, rapid weight loss from nausea; abdominal pain; vomiting; anorexia; and dehydration
- Pulmonary: respiratory distress and rapid breathing
- Skin: rash, necrotizing fasciitis, and ulcers, often self-inflicted
- Other side effects: sweating, nosebleeds, loss of coordination, loss of blood flow to extremities, tinnitus, rhabdomyolysis, serotonin toxicity, seizures, and coma
Other Schedule I Drugs
Overdose and hospitalization may occur.
Once a person enters a cycle of taking bath salts repeatedly, they can begin to hallucinate or experience overdose. This often leads to hospitalization, most often for psychotic, suicidal, or self-harming behavior. A person overdosing on bath salts may lash out or be unable to determine what is reality and what is fantasy, so they will be given sedatives in the hospital, along with fluids to rehydrate them and treatments for other conditions like heart attack or seizure.
Long-term effects may take hold.
If the person who overdoses on bath salts survives the experience, they can be in the hospital under sedation, and receiving treatment for the overdose, for up to two weeks. They may also have long-lasting physical problems, including:
- Permanent mental health problems, including depression, aggressive behavior, or psychosis
- Heart problems
- Kidney failure
- Liver failure
The person should get help to overcome bath salts addiction.
It is very important to call 911 to get help if a person is overdosing on bath salts. The sooner they get emergency medical attention, the more likely they are to survive the overdose. Once they are out of the hospital, they should seek help from a medical professional or professional rehabilitation program. Medically monitored detox and comprehensive therapy can help the person overcome the addiction and get healthy.